Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 92, NWS Des Moines, IA

June 23, 2000Adair County, Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 23, 2000, 6:45 PM CDT for Adair County, Cass County, Iowa. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 23, 2000, 6:45 PM CDT (23:45 UTC)
Expired
Jun 23, 2000, 7:15 PM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adair County, IA, Cass County, IA

The radar

The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 6:47 PM CDTThunderstorm Wind 61 ECumberland, IA
Jun 23, 7:00 PM CDTHail 1Massena, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 5:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2896 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

066 
WUUS53 KDMX 232346
SVRDSM
IAC001-029-240015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT FRI JUN 23 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ADAIR COUNTY IN SOUTHWEST IOWA
  CASS COUNTY IN SOUTHWEST IOWA

* UNTIL 715 PM

* AT 643 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF CUMBERLAND...OR ABOUT 50 MILES
  EAST OF COUNCIL BLUFFS...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CUMBERLAND AROUND 650 PM
  NEAR MASSENA AROUND 700 PM
  8 MILES SOUTHEAST OF ANITA AROUND 710 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4129 9499 4115 9482 4132 9452 4149 9469

CLEMMONS
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:30 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 23, 2:30 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
230 PM CDT FRI JUN 23 2000

MAIN CONCERN WILL BE TIMING AND AMOUNT OF RAIN OVER NEXT 12 TO 36
HOURS.

CURRENT MCV HAS BROUGHT VARIETY OF SVR WX TO CWA AND WILL CONTINUE
TO MOVE EWRD THIS AFTN.  MEANWHILE NEXT S/W IN WNW FLO WILL CROSS
THE ST TNGT.  WITH CURRENT STLT TRENDS AND STLT DATA HI PW CAPES AND
INSTABILITY NXT ROUND ERY EVENING INTO TNGT.  NUMEROUS BOUNDARIES IN
THE STATE AND MOISTURE IN PLACE ALG WITH PREWETTING CONDITIONS WILL
ISSUE FFA TNGT ENTIRE CWA AS SUMWHAT TROPICAL CONNECTION INTO THE
AREA.

SATURDAY TIMING AGN UP IN THE AIR AND NOT GREAT CONFIDENCE THO WILL
TRY TO USE REASONING THAT AIRMASS NEEDS TO RECOVER FROM NIGHTTIME
CONVECTION SO GO WITH AFTN AND OVERNIGHT.  TEMPS WILL BE DIFFICULT
WITH LWR FANS LOOKING GOOD IF CLOUDS STAY ARND HOWEVER ANY BREAK OUT
WILL RESULT IN RAPID RISES EVEN BEYOND HIER FWCS.  ALL DYNAMIC
FIELDS THERE IN MOIST AIRMASS AND CAP WILL NOT BE PLAYER ANYTIME
SOON. WITH SO MUCH POTENTIAL WILL GO WITH HI POPS AS OTHER
BOUNDARIES FORM.  Q/G FORCING GOOD SAT NGT AND AGN WITH BOUNDARIES
IN PLACE WILL WORD FOR HEAVY RAINS.  CUTOFF OF PCPN ON SUN TOUGH
CALL HWVR MESOETA TIMING CLOUDS PIX TOO.  COMPARING NGM SOLUTION
VERY CLEAR ON BREAK PCPN FREE AFTN SATURDAY HITTING IT AGN ON SUN.
SUM COMPROMISE BTWN MODELS.

.DSM...FFA TONIGHT ENTIRE CWA.

FORSTER

In the hours before

Special weather statement, Jun 23, 3:31 PM CDT, 3 hours 14 minutes before
IAZ037>039-048>050-059>062-073>075-083>086-094>097-232130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CDT FRI JUN 23 2000

...SEVERE THUNDERSTORM WATCH NUMBER 480 CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 480 THAT WAS IN EFFECT UNTIL 5 PM
HAS BEEN CANCELLED.  THE WATCH HAD BEEN IN EFFECT FOR LOCATIONS
ESSENTIALLY ALONG AND SOUTH OF HIGHWAY 20...AND ALONG AND EAST OF
INTERSTATE 35.

SEARCY
Special weather statement, Jun 23, 3:36 PM CDT, 3 hours 9 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-241100-

CENTRAL IOWA THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT FRI JUN 23 2000

HAZARD--NUMEROUS THUNDERSTORMS...WITH SOME SEVERE...PRODUCING HAIL
UP TO AN INCH IN DIAMETER...DOWNBURST WINDS TO 70 MPH...AND VERY
HEAVY RAIN.

TIMING--ALONG AND WEST OF A LINE FROM ALGONA TO ADEL TO MOUNT AYR
ANYTIME. EAST OF THIS LINE AFTER 6 OR 7 PM.  THE GREATEST THREAT
OVER THE DES MOINES NWS OFFICE COUNTY WARNING AREA WILL BE AFTER 9
PM HOWEVER.

AREA OF CONCERN--ALL OF CENTRAL IOWA

METEOROLOGICAL COMMENTS--THUNDERSTORMS THAT MOVED THROUGH THE
CENTRAL THIRD OF IOWA DURING THE MORNING AND AFTERNOON HOURS HAVE
MOVED INTO EASTERN IOWA...WHILE STABILIZING THE LOW LEVELS ACROSS
THE STATE.  HOWEVER PLENTIFUL MOISTURE REMAINS THROUGHOUT THE DEPTH
OF THE ATMOSPHERE ACROSS IOWA AND STATES TO THE WEST.  SCATTERED
SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP VERY EARLY THIS
EVENING ACROSS THE WESTERN HALF OF IOWA WHERE THE ATMOSPHERE HAS
HAD A LITTLE TIME TO RECOVER.  THESE STORMS COULD BRIEFLY BECOME
SEVERE OR PRODUCE HEAVY RAIN EARLY THIS EVENING.  HOWEVER...THE
BETTER LIKELIHOOD FOR SEVERE WEATHER OR HEAVY RAIN WILL OCCUR WITH
THUNDERSTORMS THAT SHOULD DEVELOP AND THEN ORGANIZE INTO A MESOSCALE
CONVECTIVE SYSTEM OR LINE OVER NEBRASKA AHEAD OF A COLD FRONT.  THIS
ACTIVITY SHOULD MOVE EAST INTO IOWA LATE THIS EVENING AND OVERNIGHT.
THE PRIMARY THREAT WITH THIS ACTIVITY WILL BE HEAVY...POTENTIALLY
FLOODING RAINS...WITH A SECONDARY THREAT HAIL UP TO AN INCH AND
SEVERE WIND GUSTS UP TO 70 MPH.

PRECAUTIONS--SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND
OVERNIGHT FOR SEVERE WEATHER SPOTTING ALONG WITH FLOODING OR
RAINFALL REPORTS.

SEARCY
Local storm report, Jun 23, 3:49 PM CDT, 2 hours 56 minutes before
ZCZC DSMLSRDSM ALL

TTAA00 KDSM DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE DES MOINES IA

349 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0230 PM    CORYDON                   IA   WIND DAMAGE

06/23/00   WAYNE                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

                                          TREES DOWN AND ROOF

                                          DAMAGE TO BUILDINGS.

0240 PM    PROMISE CITY              IA   WIND DAMAGE

06/23/00   WAYNE                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

                                          TREES DOWN AND  ROOF

                                          DAMAGE TO  BUILDINGS.

0245 PM    PLANO                     IA   WIND DAMAGE

06/23/00   APPANOOSE                      REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

                                          TREES DOWN .

0255 PM    UNIONVILLE                IA   WIND DAMAGE

06/23/00   APPANOOSE                      REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

                                          TREES DOWN.

0255 PM    WEST GROVE                IA   WIND DAMAGE

06/23/00   DAVIS                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

                                          TREES DOWN.

NNNN
Local storm report, Jun 23, 4:24 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
349 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    CORYDON                   IA   WIND DAMAGE
06/23/00   WAYNE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREE'S DOWN AND ROOF
                                          DAMAGE TO BUILDINGS.

0240 PM    PROMISE CITY              IA   WIND DAMAGE
06/23/00   WAYNE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREE'S DOWN AND  ROOF
                                          DAMAGE TO  BUILDINGS.

0245 PM    PLANO                     IA   WIND DAMAGE
06/23/00   APPANOOSE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREE'S DOWN .

0255 PM    UNIONVILLE                IA   WIND DAMAGE
06/23/00   APPANOOSE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREE'S DOWN.

0255 PM    WEST GROVE                IA   WIND DAMAGE
06/23/00   DAVIS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREE'S DOWN.
Local storm report, Jun 23, 4:34 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
349 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    CORYDON                   IA   WIND DAMAGE
06/23/00   WAYNE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREE'S DOWN AND ROOF
                                          DAMAGE TO BUILDINGS.

0240 PM    PROMISE CITY              IA   WIND DAMAGE
06/23/00   WAYNE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREE'S DOWN AND  ROOF
                                          DAMAGE TO  BUILDINGS.

0245 PM    PLANO                     IA   WIND DAMAGE
06/23/00   APPANOOSE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREE'S DOWN .

0255 PM    UNIONVILLE                IA   WIND DAMAGE
06/23/00   APPANOOSE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREE'S DOWN.

0255 PM    WEST GROVE                IA   WIND DAMAGE
06/23/00   DAVIS                          REPORTED BY LAW
                       &                   ENFORCEMENT OFFICIAL.
                                          TREE'S DOWN.
Local storm report, Jun 23, 4:36 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...RETRANSMISSION FOR EVENT SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
436 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1107 AM    WINTERSET                 IA   WIND DAMAGE
06/23/00   MADISON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          LARGE TREE DOWN
                                          BLOCKING ROAD.

1115 AM    2 W ST MARYS              IA   70 MPH TSTM GUST
06/23/00   WARREN                         REPORTED BY STORM
                                          SPOTTER.

1120 AM    3 SW ST MARYS             IA   .75 INCH HAIL
06/23/00   WARREN                         REPORTED BY STORM
                                          SPOTTER.

1123 AM    2 SW NORWALK              IA   60 MPH TSTM GUST
06/23/00   WARREN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1135 AM    INDIANOLA                 IA   60 MPH TSTM GUST
06/23/00   WARREN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1139 AM    CARLISLE                  IA   60 MPH TSTM GUST
06/23/00   WARREN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0100 PM    2 N GEORGETOWN            IA   60 MPH TSTM GUST
06/23/00   MONROE                         REPORTED BY PUBLIC.

0125 PM    OSKALOOSA                 IA   WIND DAMAGE
06/23/00   MAHASKA                        REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL.REPORTS OF
                                          POWERLINES DOWN.

0131 PM    LAMONI ARPT               IA   72 MPH TSTM GUST
06/23/00   DECATUR                        OBSERVATION.

0145 PM    LAMONI                    IA   WIND DAMAGE
06/23/00   DECATUR                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES AND POWER LINES
                                          DOWN.

0145 PM    DAVIS CITY                IA   WIND DAMAGE
06/23/00   DECATUR                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES AND POWER LINES
                                          DOWN.

0218 PM    CORYDON                   IA   TORNADO
06/23/00   WAYNE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0230 PM    CORYDON                   IA   WIND DAMAGE
06/23/00   WAYNE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES DOWN AND ROOF
                                          DAMAGE TO BUILDINGS.

0240 PM    PROMISE CITY              IA   WIND DAMAGE
06/23/00   WAYNE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES DOWN AND  ROOF
                                          DAMAGE TO  BUILDINGS.

0245 PM    PLANO                     IA   WIND DAMAGE
06/23/00   APPANOOSE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES DOWN .

0255 PM    UNIONVILLE                IA   WIND DAMAGE
06/23/00   APPANOOSE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES DOWN.

0255 PM    WEST GROVE                IA   WIND DAMAGE
06/23/00   DAVIS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES DOWN.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 11:03 AM CDTSevere Thunderstorm WarningDMXMadison, Warren37 min
Jun 23, 11:25 AM CDTSevere Thunderstorm WarningDMXPolk35 min
Jun 23, 12:54 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe36 min
Jun 23, 1:41 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne34 min
Jun 23, 2:17 PM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne43 min
Jun 23, 2:19 PM CDTTornado WarningDMXWayne26 min
Jun 23, 3:16 PM CDTFlash Flood WarningDMXWapello119 min
Jun 23, 5:16 PM CDTFlash Flood WarningDMXWapello119 min
Jun 23, 5:53 PM CDTFlash Flood WarningDMXMonroe2 hr
Jun 23, 6:25 PM CDTFlash Flood WarningDMXWapello3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.